Alert archive / Michigan / River Flood Warnings in 2009

River Flood Warning 41, NWS Grand Rapids, MI

April 28, 2009Clinton County, Michigan

NWS Grand Rapids, MI issued this river flood warning at Apr 28, 2009, 12:25 AM EDT for Clinton County, Michigan. It took effect at Apr 28, 2009, 11:35 AM EDT. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Apr 28, 2009, 12:25 AM EDT (04:25 UTC)
In effect from
Apr 28, 2009, 11:35 AM EDT
Expired
Apr 28, 2009, 10:10 PM EDT
In force
11 hr
Issued by
NWS Grand Rapids, MI
Flood severity
Minor

County Clinton County, MI

The radar

The Grand Rapids radar (KGRR), 77 km from the middle of the area, began a volume at 04:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Looking Glass River near Eagle (EAGM4). The gauge peaked at 6.82 ft at Apr 28, 2009, 9:00 AM EDT.

actionminormoderate4681004/2804/2904/30
Action stage
5 ft
Minor stage
7 ft
Moderate stage
9 ft
Major stage
11 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 04114498, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this river flood warning went out at Apr 27, 10:05 PM EDT, 2 hours 20 minutes earlier.

Area forecast discussion, Apr 27, 10:05 PM EDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1005 PM EDT MON APR 27 2009

LATEST UPDATE...SHORT TERM...

.SYNOPSIS...(447 PM EDT MON APR 27 2009)
A COLD FRONT WILL MAKE ITS WAY THROUGH THE REGION OVERNIGHT AND
BRING ANOTHER SOAKING RAIN TO SOUTHERN LOWER MICHIGAN.  THE RAIN
WILL WIND DOWN LATE TONIGHT INTO EARLY TUESDAY.  SKIES WILL CLEAR
FROM NORTH TO SOUTH THROUGH THE MORNING AND AFTERNOON ON TUESDAY AS
HIGH PRESSURE MOVES IN.  DRY WEATHER WILL CONTINUE INTO WEDNESDAY.
TEMPERATURES WILL BE COOLER THE NEXT COUPLE OF DAYS WITH HIGHS IN
THE MID 50S TO LOWER 60S.

&&

.SHORT TERM...(1005 PM EDT MON APR 27 2009)
(TONIGHT THROUGH WEDNESDAY NIGHT)

THE FLOOD WATCH HEADLINE FOR THE AREA ALONG AND SOUTH OF A LINE FROM
GRAND HAVEN TO ALMA THROUGH 11 AM TUESDAY LOOKS EXCELLENT AND WILL
REMAIN UNCHANGED. RGNL RADAR TRENDS SHOW A LARGE AREA OF LGT TO MDT
RAIN WITH POCKETS OF HEAVY RAIN FROM OUR SSW CWFA ACROSS SOUTHERN
LAKE MI AND MUCH OF ILLINOIS.

EXTRAPOLATION OF CURRENT RGNL RADAR TRENDS AND LATEST MODEL GUIDANCE
SUGGEST THAT THIS RAINFALL WILL IMPACT MAINLY THE SOUTHERN HALF OF
OUR CWFA OVERNIGHT INTO TUESDAY MORNING. THEREFORE THE FLOOD WATCH
HEADLINE WILL REMAIN UNCHANGED.

RAINFALL IN EXCESS OF AN INCH WILL BE POSSIBLE SE OF I-69 OVERNIGHT.
MEANWHILE AREAS THAT SAW THE HEAVY RAIN TWO DAYS AGO...FROM GRAND
HAVEN TO ALMA... WILL SEE ADDITIONAL STEADY BUT LIGHTER RAINFALL
OVERNIGHT WHICH COULD CAUSE ISSUES.

THE FRONT AND THE DYNAMICS EXIT THE EASTERN CWA EARLY TUESDAY AND
THE RAIN WILL COME TO AN END.  MUCH DRIER AIR...SEEN AROUND THE LAKE
WINNIPEG REGION THIS AFTERNOON...WILL DROP OVER LOWER MICHIGAN
THROUGH THE AFTERNOON.  NORTHEAST FLOW WILL ONLY ACT TO ENHANCE THE
DRY AIR.  SO SKIES SHOULD CLEAR RATHER EFFICIENTLY FROM NW TO SE
THROUGH THE LATE MORNING INTO THE AFTERNOON.  IT WILL BE COOLER WITH
HIGHS FROM 55 TO 60 WITH A BRISK NE WIND.

CANADIAN HIGH PRESSURE DROPS IN FOR THE TUESDAY NIGHT AND WEDNESDAY
PERIOD.  THE DRY AIR MASS WILL MAKE FOR A CHILLY OVERNIGHT WITH
TEMPS DROPPING INTO THE 30S.  BUT TEMPS WILL RECOVER NICELY ON WED
FROM 60 TO 65.  THERE SHOULD BE CI AROUND ON WEDNESDAY...BUT THE SUN
SHOULD STILL MAKE IT THROUGH.

HAVE INTRODUCED SMALL POPS OVER THE FAR SW CWA LATE WEDNESDAY NIGHT
AS THE MODELS SUGGEST A WARM FRONT TAKING SHAPE TO OUR SOUTH.  A
SHORT WAVE MAY RIDE ALONG THE FRONT...PERHAPS BRINGING SHOWERS TO
THE SW CWA TOWARD DAYBREAK ON THURSDAY.

&&

.LONG TERM...(447 PM EDT MON APR 27 2009)
(THURSDAY THROUGH MONDAY)
THE MID RANGE MODELS HAVE SIMILAR SOLUTIONS THURSDAY... BUT QUICKLY
DIVERGE. GOING FORECAST CLOSER TO THE GFS... AND WITH ONGOING MODEL
DIFFERENCES HAVE MADE FEW CHANGES TO THE GOING GRIDS.

A LOW PRESSURE SYSTEM PASSING OVER NORTHERN LOWER MICHIGAN WILL PULL
A COLD FRONT THROUGH THE AREA THURSDAY NIGHT. THIS WILL STALL SOUTH
OF THE AREA... HOW FAR SOUTH IS THE QUESTION. PRECIPITATION IS IN
THE FORECAST THURSDAY THROUGH FRIDAY NIGHT. IF THE FRONT IS FARTHER
SOUTH... AS IN THE ECMWF SOLUTION... THE RAIN SHOULD END EARLY
FRIDAY MORNING. NO SIGNIFICANT WEATHER IS EXPECTED OVER THE WEEKEND.
ANOTHER LOW PRESSURE SYSTEM MAY APPROACH THE REGION EARLY NEXT WEEK.
WITH THE UNCERTAINTY... NO WEATHER ADDED TO MONDAY AT THIS TIME.
TEMPERATURES IN THE LONG TERM WILL BE AROUND TO A LITTLE ABOVE
NORMAL... EXCEPT SATURDAY BEHIND THE COLD FRONT. THE TEMPERATURES
WILL BE JUST A LITTLE BELOW NORMAL.

&&

.AVIATION...(156 PM EDT MON APR 27 2009)
SOUTH SOUTHWEST WINDS OF 10 TO 20 KNOTS WITH GUSTS AS HIGH AS 40
KNOTS WILL DROP OFF THIS EVENING TO 10 KNOTS OR UNDER. THEY WILL
COME AROUND TO A MORE NORTHERLY DIRECTION BEHIND THE FRONT. A BAND
OF SHOWERS AND EMBEDDED THUNDERSTORMS WILL BE MOVING THROUGH THE
AREA AHEAD OF A COLD FRONT THIS AFTERNOON AND EVENING. THE HEAVIEST
RAIN AND LOWEST VISIBILITIES ARE EXPECTED FOR KAZO... KBTL AND KJXN.
VFR CONDITIONS WILL BE GIVING WAY TO MVFR CEILINGS THIS AFTERNOON AS
THE WEATHER MOVES IN. ISOLATED IFR MAY OCCUR BRIEFLY WITH ANY
THUNDERSTORMS. HOWEVER... CHANCES ARE SMALL AT ANY TAF SITE... SO NO
IFR CONDITIONS WERE INCLUDED. LEFT MVFR CEILINGS THROUGH THE END OF
THE TAF PERIOD AS THIS SYSTEM IS A SLOW MOVER.

&&

.MARINE...(447 PM EDT MON APR 27 2009)
WINDS ARE COMING DOWN NICELY AS THE FRONT MOVES OVER THE LAKE.
WAVES ON LOCAL WEBCAMS LOOKS RATHER TAME AT PRESENT.  SO HAVE TAKEN
DOWN THE GALE WARNING.  WINDS WILL PICK UP AGAIN BEHIND THE FRONT
LATE TONIGHT AND ALONG WITH THE COLD ADVECTION...WAVES WILL INCREASE
TOWARD DAYBREAK.  SO WILL RUN A SCA FROM LATE TONIGHT INTO TUESDAY.
WITH HIGH PRESSURE OVERHEAD TUESDAY NIGHT AND WEDNESDAY WINDS WILL
TURN TO THE NORTHEAST TO EAST.  THE OFFSHORE FLOW WILL RESULT IN
SUBSIDING WAVES.

&&

.HYDROLOGY...(1005 PM EDT MON APR 27 2009)
THE FLOOD WATCH REMAINS IN EFFECT THROUGH 11 AM TUESDAY FOR ROUGHLY
THE SOUTHERN HALF OF OUR HSA. ADDITIONAL BASIN AVG QPF AMOUNTS
ACROSS THAT AREA OF AN INCH TO INCH AND A HALF ARE ANTICIPATED FROM
NOW THROUGH MIDDAY TUESDAY WITH LOCALLY HIGHER AMOUNTS CERTAINLY
POSSIBLE.

SOME FLOODING MAY BE TRIGGERED BY THIS RAIN DUE TO THE SATURATED
GROUND AND HIGHER THAN NORMAL RIVER LEVELS ALREADY IN PLACE.  WE
BEGIN TO DRY OUT TUESDAY AFTERNOON WITH THE NEXT CHANCE OF RAIN
HOLDING OFF UNTIL LATE WEDNESDAY NIGHT OR THURSDAY.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...FLOOD WATCH IN EFFECT THROUGH 11 AM TUESDAY ALONG AND SOUTH OF
A GRAND HAVEN TO ALMA LINE.
LM...SMALL CRAFT ADVISORY LATE TONIGHT AND TUESDAY FROM ST. JOSEPH
TO MANISTEE.

&&

SYNOPSIS:     JK
SHORT TERM:   JK/LAURENS
LONG TERM:    IOD
AVIATION:     IOD
MARINE:       JK
HYDROLOGY:    JK/LAURENS
Hazardous weather outlook, Apr 27, 4:45 PM EDT, 7 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
445 PM EDT MON APR 27 2009

MIZ037>040-043>046-050>052-056>059-064>067-071>074-280900-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
445 PM EDT MON APR 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TONIGHT
SEVERE WEATHER IS NO LONGER EXPECTED IN THE AREA. GUSTY SOUTHWEST
WINDS WILL ALSO SLOWLY DIMINISH THIS EVENING.

FLOOD THREAT WILL CONTINUE AS SHOWERS AND POSSIBLY A FEW
THUNDERSTORMS SPREAD ACROSS THE AREA AHEAD OF AN APPROACHING COLD
FRONT. LOCALLY HEAVY RAIN COULD ACCOMPANY ANY STORMS AND FLOODING
MAY BECOME AN ISSUE IF THE STORMS TRACK OVER THE SAME AREA. A FEW
LOCATIONS COULD END UP WITH OVER ONE INCH OF RAIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HIGH WATER LEVELS COULD PERSIST FOR MUCH OF THE WEEK DEPENDING ON
HOW MUCH RAIN FALLS THROUGH TONIGHT.

SEVERE THUNDERSTORMS AND LOCALLY HEAVY RAINFALL ARE POSSIBLE IN
THE THURSDAY TO FRIDAY TIME FRAME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FROM THIS AFTERNOON THROUGH THE
EVENING AND ALSO FOR THE THURSDAY INTO FRIDAY TIME FRAME.

LMZ844>849-280900-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
445 PM EDT MON APR 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TONIGHT

BOATING CONDITIONS WILL BE HAZARDOUS FOR SMALL CRAFT INTO
TONIGHT. WIND...WAVES AND THUNDERSTORMS WILL CREATE THESE
HAZARDOUS CONDITIONS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS COULD POSE A HAZARD TO SMALL CRAFT THURSDAY INTO
FRIDAY.

COBB

In the hours before

Local storm report, Apr 27, 11:45 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1145 PM EDT MON APR 27 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1142 PM     HEAVY RAIN       3 SW WAYLAND            42.64N 85.68W
04/27/2009  M1.02 INCH       ALLEGAN            MI   TRAINED SPOTTER

            FROM 1030 PM TO 1130 PM.

&&

RSUTTLE

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 12:09 AM EDTRiver Flood WarningGRRKalamazoo10 hr
Apr 28, 12:25 AM EDTRiver Flood WarningGRRKent9 days
Apr 28, 12:25 AM EDTRiver Flood WarningGRRIngham11 hr
Apr 28, 12:25 AM EDTRiver Flood WarningGRRClinton7 days
Apr 28, 12:25 AM EDTRiver Flood WarningGRRBarry3 days
Apr 28, 12:30 AM EDTRiver Flood WarningGRROttawa8 days
Apr 28, 12:41 AM EDTRiver Flood AdvisoryGRREaton12 hr
Apr 28, 12:41 AM EDTRiver Flood AdvisoryGRRIngham12 hr
Apr 28, 12:41 AM EDTRiver Flood AdvisoryGRRKent4 days
Apr 28, 12:41 AM EDTRiver Flood AdvisoryGRRKent5 days
Apr 28, 12:41 AM EDTRiver Flood AdvisoryGRRIngham12 hr
Apr 28, 12:41 AM EDTRiver Flood AdvisoryGRRKent4 days
Apr 28, 12:41 AM EDTRiver Flood AdvisoryGRRCalhoun12 hr
Apr 28, 12:41 AM EDTRiver Flood AdvisoryGRRKalamazoo12 hr
Apr 28, 12:41 AM EDTRiver Flood AdvisoryGRRGratiot34 hr
Apr 28, 8:59 AM EDTAreal Flood AdvisoryGRRAllegan, Barry, Calhoun, Clinton, Eaton, Gratiot and 10 more103 days

Nearby

River Flood Warnings in Michigan, 2009Every river flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.